Utah, 2012

Flash Flood in Utah, October 12, 2012

October 12, 2012 · NWS SLC · 1 event in 1 county or zone

A large closed low passed through southern Utah on October 12. This low produced widespread rain across the state, and caused flooding in parts of southeast Utah, including Capitol Reef National Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A large closed low passed through southern Utah on October 12. This low produced widespread rain across the state, and caused flooding in parts of southeast Utah, including Capitol Reef National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 12, 3:05 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Oct 12, 3:05 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
405 AM MDT FRI OCT 12 2012

.SYNOPSIS...AN UPPER LOW WILL TRACK ACROSS SOUTHERN UTAH TODAY
BRINGING COOLER AND WET WEATHER TO THE AREA. A RIDGE OF HIGH
PRESSURE WILL MOVE IN OVER THE REGION LATER SATURDAY AND PREVAIL
THROUGH MUCH OF NEXT WEEK.

&&

.DISCUSSION...UPPER LOW CURRENTLY MOVING EAST ACROSS SOUTHERN
CA IS FORECAST TO CONTINUE EAST-NORTHEAST ACROSS THE SOUTHERN
GREAT BASIN...AND THROUGH SOUTHERN UT LATER TODAY THROUGH
TONIGHT. MODELS HAVE BEEN IN FAIRLY GOOD AGREEMENT OF LATE WITH
HANDLING THIS FEATURE...AND THIS REMAINED THE CASE WITH THE 00Z
SUITE. AS SUCH ONLY MINOR CHANGES HAVE BEEN MADE TO THE GOING
FORECAST THROUGH TONIGHT.

CURRENTLY...FAIRLY WIDESPREAD CONVECTION EXTENDS ACROSS SOUTHERN
UT/NORTHERN AZ...WITHIN REGION OF UPPER DIFFLUENCE DOWNSTREAM
FROM THIS LOW CENTER. AS THIS LOW CONTINUES EASTWARD THIS MORNING
EXPECT THIS ACTIVITY TO CONTINUE...LIKELY BECOMING MORE STRATIFORM
WITH TIME. AS COLD CORE MOVES THROUGH SOUTHERN AND CENTRAL UT THIS
AFTERNOON SNOW LEVELS SHOULD FALL TO NEAR 8 KFT BY LATE AFTERNOON.

ACROSS NORTHERN UT...PRECIPITATION WILL BE MORE DEPENDENT ON
FORMATION OF A TROWAL STRUCTURE ALONG BACK SIDE OF UPPER
LOW LATE THIS AFTERNOON THROUGH THIS EVENING. MODELS HAVE BEEN IN
REASONABLE AGREEMENT ADVERTISING THIS FEATURE...ALTHOUGH THERE IS
SOME VARIANCE REGARDING WHERE EXACTLY THIS FEATURE FORMS.

HAVE GENERALLY CONTINUED WITH THE IDEA OF THIS FEATURE IMPACTING
THE CENTRAL/SOUTHERN WASATCH FRONT EASTWARD INTO THE UINTAS THIS
EVENING...THEN SLOWLY SAGGING SOUTH ACROSS CENTRAL UT
OVERNIGHT...ALTHOUGH THERE IS SOME POTENTIAL THIS COULD ALSO
IMPACT AREAS NORTH OF I-80. 700MB TEMPS REMAIN ABOVE 0C WHICH
WOULD SUGGEST SNOW LEVELS WOULD REMAIN FAIRLY HIGH...LIKELY ABOVE
9 KFT. HOWEVER LEVELS MAY DROP WITHIN HEAVIER PRECIPITATION.

THIS SYSTEM EXITS THE REGION LATE TONIGHT...WITH A LOW AMPLITUDE
MID LEVEL RIDGE BUILDING ACROSS THE REGION FOR THE UPCOMING
WEEKEND BRINGING A DRYING TREND.

A PROGRESSIVE SHORTWAVE TROUGH LOOKS TO GRAZE NORTHERN UT LATE
MONDAY INTO TUESDAY BRINGING A SMALL CHANCE FOR PRECIPITATION
ALONG THE ID BORDER. OTHERWISE MID LEVEL RIDGING LOOKS TO AMPLIFY
ALONG THE COAST EARLY IN THE WEEK BEFORE EXPANDING INLAND. THIS
FEATURE WILL MAINTAIN DRY WEATHER THROUGH THE MID TO LATTER
PORTION OF THE WEEK AREAWIDE.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO REMAIN
SOUTHERLY THROUGH THE TAF PERIOD...THOUGH THERE IS A SLIGHT CHANCE
OF ERRATIC WINDS NEAR SHOWERS. RAIN WILL BEGIN TO FILL IN ACROSS
NORTHERN UTAH AFTER 12Z...LOWERING CEILINGS THROUGH THE DAY.
CEILINGS ARE EXPECTED TO DROP BELOW 7000FT BETWEEN 17Z AND
20Z...WITH A 30 PERCENT CHANCE OF PERIODS OF MVFR CEILINGS.

&&

.FIRE WEATHER...A PACIFIC LOW PRESSURE SYSTEM IS MOVING THROUGH THE
REGION TODAY. RAIN HAS ALREADY BEGUN ACROSS THE SOUTHERN HALF OF
UTAH AS OF EARLY THIS MORNING...AND WILL SPREAD INTO NORTHERN UTAH
THROUGH THE LATE MORNING AND AFTERNOON. WETTING RAIN WILL BE COMMON
WITH THIS STORM...WITH SNOW LEVELS GENERALLY AROUND 8000-9000 FEET.
PRECIPITATION WILL LINGER THROUGH TONIGHT...PARTICULARLY IN THE
NORTHERN HALF OF THE STATE...BEFORE TAPERING OFF SATURDAY MORNING. A
DRIER WESTERLY FLOW WILL SETTLE OVER THE AREA BEGINNING LATE
SATURDAY...WITH OCCASIONAL WEAK WAVES MOVING THROUGH THE AREA TO
KEEP TEMPERATURES NEAR SEASONAL NORMALS THROUGH THE FIRST HALF OF
NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 AM MDT
     SATURDAY ABOVE 8000 FEET FOR UTZ008>010-517.

     WINTER WEATHER ADVISORY UNTIL 7 PM MDT THIS EVENING ABOVE 8000
     FEET FOR UTZ518.

WY...NONE.
&&

SEAMAN/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Oct 12, 2:43 AM MST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
343 AM MDT FRI OCT 12 2012

UTZ001>016-019>021-517-518-WYZ021-131100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
343 AM MDT FRI OCT 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN AND HIGH ELEVATION SNOW...GENERALLY ABOVE 8000
FEET...WILL SPREAD INTO THE NORTHERN OUTLOOK AREA TODAY WHILE
CONTINUING ACROSS THE SOUTH. THIS WILL PERSIST INTO THE EVENING
HOURS BEFORE GRADUALLY ENDING OVERNIGHT.

TRAVEL WILL BE HINDERED ON HIGH ELEVATION ROUTES BY SLUSHY SNOW
ACCUMULATION...MAINLY ON UNPAVED SURFACES. ANYONE PLANNING TRAVEL
OR OUTDOOR ACTIVITIES AT THE HIGHER ELEVATIONS THROUGH TONIGHT
SHOULD BE PREPARED FOR COLD WET WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WARMER AND DRIER WEATHER WILL RETURN SUNDAY AND CONTINUE MONDAY.
A WEAK COLD FRONT WILL CROSS THE NORTHERN OUTLOOK AREA TUESDAY
WITH STRONG WINDS IN THE MOUNTAINS BUT LITTLE IF ANY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Cedar City radar (KICX), 162 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
October 12, 7:00 AM MST to 11:00 AM MST
Where
Wayne County, 4.24 mi SW of Notom to 2.24 mi ESE of Caineville
Cause
Heavy Rain
Property damage
$15,000
Reported by
Park/Forest Service
Coordinates
38.190, -111.179

Flash flooding occurred in Capitol Reef National Park, with all washes along Scenic Drive producing 6 to 8 inch flows across the road. This flooding caused many of the dirt roads across the park to be impassable for a few days. In addition, a large tree fell over State Route 24 due to erosion along the Fremont River, closing the highway for about an hour and a half. Water also crossed over State Route 24 at milepost 100 near Caineville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417498.